biphasic reactions

Posted on: Wed, 01/15/2003 - 2:35am
cynde's picture
Offline
Joined: 12/10/2002 - 09:00

Sometimes a person can get a second reaction which has the same source as the first reaction. I have been told that a classic biphasic reaction happens 6 - 8 hours after the initial reaction, but can happen up to 24 hours later. I read on another thread that someone had been told by their doctor that a biphasic can occur up to 72 hours after the initial reaction. So I have two questions.

What has everyone else heard? After reading the 72 hour one, I did a search here and found that a lot of different people had gotten a lot of different information from their doctors (or ER doctors). Some people said 4, some said 8, some said 12 hours etc... It sounds like their is no definitive answer, I just want to know what everyone else has heard?

My second question is how do you know if it is a biphasic reaction or just a reaction to a new contact? If it is only a few hours and they have not ingested (or contacted) anything new, it would be pretty obvious. But if it has been 24, 48 or 72 hours later and they have been back to school and eating again, is their any way to be sure?

I guess I actually have 3 questions. Who has experienced this? My mother is allergic to yellowjackets and cross reacts (at certain times of the year) to tomatoes. She has had 3 anaphylactic reactions, with no biphasics, my PA son has had 2 anaphylactic reactions with no biphasics (thank goodness). Have we just been really lucky or are the biphasic reactions very rare?

------------------
Cynde

Posted on: Wed, 01/15/2003 - 2:58am
Peg541's picture
Offline
Joined: 12/29/2002 - 09:00

Hi Cynde,
My son had what was called a secondary reaction (Which I also think can be called biphasic) during his first big reaction to ingested peanuts. He was maybe 12 or 13.
It was a big ingestion, a big mistake....
He reacted instantly, used his epi pen and we went off to the ER. They kept him for about 6 hours. IV Steroids and Benadryl, more epinephrine and mostly observation.
His reaction never went beyond a swollen airway and a big time feeling of doom.
I asked the ER doctor what would happen when the peanuts started to be digested and he frankly did not know. He gave us a prescription for a Medrol dose pack that would cover the next few days.
We filled the script and came home. My son went right into his bathroom and vomited. His airway almost completely closed off. His face was as red as a beet and swollen, his sinuses were clogged and his tongue swollen.
We used his epi pen and back to the ER. The doctor felt this was a secondary reaction. Another round of drugs and 5 more hours in the ER.
My gut feeling was that when my son vomited the peanuts came back up and touched his airway on the way up thus causing the reaction AGAIN.
We will never know but my son knows to insist he stay in the ER for at least 6 hours. He also asks for anti nausea medicine in his IV since he is very apt to vomit. He also knows that if he has to vomit, do it there in the ER, not later on at home.
I often wonder if while the peanuts are digesting will they cause a secondary reaction. I always keep him home for a few days after a reaction because by then we are all burned out, upset and depressed. I also sleep downstairs for a few days in case I need to get to him.
All of the steroids usually do a number on his stomach so staying home is easy for him. I'd rather he be where I can see him and he can get help faster than at school.
Peg541

Posted on: Wed, 01/15/2003 - 3:01am
Peg541's picture
Offline
Joined: 12/29/2002 - 09:00

And I think a 72 hour secondary reaction is not entirely out of the question. People who are allergic to aspirin react for WEEKS after an ingestion.
I think my son's GI tract rejects the peanuts but if they got thru who knows how long it would take to digest and for more reactions show up?
Peg541

Posted on: Wed, 01/15/2003 - 3:26am
cathlina's picture
Offline
Joined: 06/29/2001 - 09:00

My daughter reacted to an antibiotic for four weeks. Lots of trips to the ER, doctor's office. Finally, she was in the hospital for three days and her allergist tried different meds and they worked. She was on steroids for two months after that.

Posted on: Wed, 01/15/2003 - 4:33am
arachide's picture
Offline
Joined: 08/16/2000 - 09:00

I have a friend who also had a bad reaction to antibiotics (hives, itching). It took weeks to clear up.

Posted on: Wed, 01/15/2003 - 7:10am
cynde's picture
Offline
Joined: 12/10/2002 - 09:00

Arachide, Cathlina and Peg, thanks for your responses. Were the reactions you were referring to anaphylactic, was the second (biphasic)reaction anahhylactic? If they were ananphylactic, how were you sure the second was not another exposure?
------------------
Cynde

Posted on: Wed, 01/15/2003 - 8:53am
arachide's picture
Offline
Joined: 08/16/2000 - 09:00

My friend never had a second reaction. It was just one long case of hives and itching over 3 weeks. She didn't have an anaphylactic reaction, thank goodness.
What I wanted to point out was that it seems a substance can linger (or its effects anyway) over long periods, not just 24-72 hours.
Maybe it depends on one's metabolism?

Posted on: Wed, 01/15/2003 - 9:09am
cathlina's picture
Offline
Joined: 06/29/2001 - 09:00

Intially, my daughter broke out in lots of hives....trip to the ER. Then in a couple days, she would wake up in the morning and not be able to breath. The first time this happened, I thanked God I was an asthmatic and gave her a puff of my albuterol and hauled her to the doctor's office. Different meds were tried...still more hives and breathing difficulties. Finally after 10 days, her breathing dropped dangerously low and I ran her to the doctor and they gave her adrenalin and took her to an allergist 30 miles away and he plopped her in the hospital. It took three days...new inhaler, new oral meds and steroids before the hives and daily breathing reactions stopped.
She was taking Ceclor...it stays in the blood up to 2 months...according to the allergist.
It never happened after that and she never has had hives again.

Posted on: Wed, 01/15/2003 - 10:23am
cynde's picture
Offline
Joined: 12/10/2002 - 09:00

I do know that drugs can stay in your system for a long time (months or even years). I really would like to know more about PA reactions, specifically anaphylactic. Anyone????

Posted on: Wed, 01/15/2003 - 11:26am
darthcleo's picture
Offline
Joined: 11/08/2000 - 09:00

I just saw a new allergist last Friday, and we went over the steps to follow in case of an anaphylactic reaction.
According to him, I'll have to give a triple dose of Benadryl every 6 hours, for 10 days. (of course, there's a trip to the ER, but we're talking after, right? )
And I don't see why someone should have anti-vomiting stuff. It's a *good* thing to vomit the peanuts. That way they don't stay in your system.

Posted on: Wed, 01/15/2003 - 11:41am
cynde's picture
Offline
Joined: 12/10/2002 - 09:00

darthcleo, benedryl every 6 hours for 10 days, I've never heard anything like that before. A triple dose to boot, doesn't that make a child very drowsy. We've never even been told to give any benedryl at all, although the paramedic gave my son a tablet (double dose for him) on the way to the hospital after his last reaction. We've now seen 2 ER docs, and 3 allergists (including a pediatric allergist) and none of them said anything about benedryl after. They just said keep an eye out for up to 24 hours.
It's so confusing to hear so many other things from so many other peoples doctors. It's driving me crazy. Am I the only one?
------------------
Cynde
[This message has been edited by cynde (edited January 15, 2003).]

Pages

Forum

Click on one of the categories below to see all forum topics.

Peanut Free Store

More Articles

It Is Easy To Buy Peanut Free Chocolate Online

Ask any parent of a child with a potentially life-...

Seeds, such as pumpkin or sunflower, make great peanut or tree nut substitutes in recipes, and roasted soy or garbanzo beans are tasty snacks and...

So many wonderful recipes call for peanut butter. These recipes can still be enjoyed by experimenting with peanut butter replacements.

...

Peanuts and peanut oil are cheap and easy additives to food and other commercial goods. It is surprising (and alarming if you have a...

Those with severe peanut allergies soon learn to look for the 'peanut-free sign' on any packaged food purchase. This is a notation found on a wide...